Well, my infusion Tuesday of the oncolytic virus Enad didn’t go so well. I had two bouts of the rigors, the first one about four hours after infusion of the virus. They pumped me full of Demerol and Benadryl to stop my shaking and chills. The drugs did their job and Jimmy was very relaxed and happy. However, about an hour later, here we go again with a “whole lot of shakin’ going on.” My oxygen level also dropped to the low 80’s making me hypoxic. This means there was a deficiency in the amount of oxygen reaching my body’s tissues. Not a good thing. The drop in oxygen was rather rapid causing a condition called “ataxia” with symptoms of intoxication. If I’m going to act drunk, I prefer the cause to be the over-consumption of fine wine, rather than lack of oxygen. I feel cheated!
So it was decided to ship me off via ambulance (so I could get some oxygen) to the oncology floor at the University of Arizona hospital. Unfortunately there was “no room at the inn” so they parked me in the ER overnight. This was not Jimmy’s most fun filled evening, nor was it very relaxing. At one point my fever hit 104.
In the morning the nurse wanted to give me some tests to help determine the cause of my emergency event and wanted to give me a shot of heparin! I tactfully, as a sleep deprived person could, explained to him that I already knew the cause and I didn’t need the heparin since I was leaving in a few minutes. I think it went something like: “No (expletive deleted) way, now get out of here..shoo, shoo!”
My heroine Lee arrived early in the morning to rescue me from the bowels of the hospital, after preparing breakfast for Lord Cotswold the cat, of course. Several hours later, after visits by two different doctors and the flushing and closing of my IV port, I was released. In the interim we were contacted by Dr. M’s nurse indicating that he would like to meet with us. So instead of heading home to a hot shower and a nice comfy bed, we drove the two miles to the Cancer Center to visit with Dr. M.
Dr. M was concerned about the infusion and referred to it as a Significant Adverse Event (SAE) to the Enad infusion. SAE is a medical phrase for an undesired harmful effect resulting from medication or other medical intervention. Dr. M rated it a Grade 3 SAE. He recommended that we discontinue the two remaining Enad infusions that were planned. This is a Phase One trial. The purpose of this Phase One trial is to determine the maximum tolerated dose (MTD) along with anti-tumor activity. My body was signalling that we were near my limit, my MTD. There is a limit to the amount a body can take of the virus. My responses to all four of my infusions indicated that Enad was working, causing all sorts of havoc, and there was little or no additional benefit with additional infusions and not worth the risk. The other patient on the trial here in Arizona reached his MTD after three infusions. Dr. M suggested that we continue the trial with Opdivo. It is required that Dr. M notify the trial sponsor, PsiOxus, of any SAE within 24 hours. After reviewing the information, PsiOxus agreed with Dr. M.
Although I know this is the smart decision, I am a little bummed. My thinking was that they had planned on six shots of Enad for a reason and I’m only getting four. Lee reminded me that more is not always best in a Phase One trial. In the Phase One trial of Oxaliplatin, a successful chemo drug, the patients that had the largest dosage ended up with permanent nerve damage, while those patients with the lower dose had temporary side effects. Next week the trial continues with my second infusion of Opdivo. Now if you will excuse me, it’s time for a splash of white wine to knock the dust off this day, which should tell you I am feeling fine.